Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Kansas City, MO

July 22, 2017Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2017, 9:10 PM CDT for Cass County, Jackson County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 9:10 PM CDT (02:10 UTC)
Expired
Jul 22, 2017, 9:45 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 14 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:17 PM CDTHAIL 0.75Lee'S Summit, MOSOUTHSIDE OF LEES SUMMIT
Jul 22, 9:24 PM CDTTSTM WND GST 605 S Lee'S Summit, MOOFF-DUTY NWS STAFF
Jul 22, 9:24 PM CDTHAIL 0.751 Se Lees Summit, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3578 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS53 KEAX 230210
SVREAX
MOC037-095-230245-
/O.NEW.KEAX.SV.W.0166.170723T0210Z-170723T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
910 PM CDT SAT JUL 22 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Cass County in west central Missouri...
  Southern Jackson County in west central Missouri...

* Until 945 PM CDT

* At 910 PM CDT, a severe thunderstorm was located over Lee's Summit,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kansas City, Lee's Summit, Blue Springs, Raytown, Grandview,
  Belton, Raymore, Grain Valley, Pleasant Hill, Oak Grove, Greenwood,
  Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity
  Village and Tarsney Lakes.

This includes the following highways...
 Interstate 470 between mile markers 0 and 13.
 Interstate 435 between mile markers 67 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9460 3900 9456 3900 9411 3877 9413
TIME...MOT...LOC 0210Z 274DEG 18KT 3890 9440 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
644 
WWUS53 KEAX 230227
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
927 PM CDT SAT JUL 22 2017

MOC037-095-230245-
/O.CON.KEAX.SV.W.0166.000000T0000Z-170723T0245Z/
Cass MO-Jackson MO-
927 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN CASS AND SOUTHERN JACKSON COUNTIES...

At 927 PM CDT, a severe thunderstorm was located over Greenwood,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kansas City, Lee's Summit, Raytown, Grandview, Belton, Raymore,
Pleasant Hill, Greenwood, Lake Lotawana, Lake Winnebago, Lone Jack,
Baldwin Park, Unity Village and Tarsney Lakes.

This includes the following highways...
 Interstate 470 between mile markers 0 and 11.
 Interstate 435 between mile markers 70 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9457 3896 9411 3877 9413 3881 9460
TIME...MOT...LOC 0227Z 283DEG 15KT 3885 9436 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:43 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 6:43 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017

.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017

I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.

Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.

Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017

VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
     057-060-102>105.

MO...Excessive Heat Warning until 8 PM CDT this evening for
     MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Grana
Hazardous weather outlook, Jul 22, 3:30 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Sat Jul 22 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
330 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 An Excessive Heat Warning remains in effect for the entire area
 through this evening. Highs will be in the upper 90s with heat
 index values between 108 and 112 this afternoon.

 Isolated to scattered thunderstorms are expected this evening and
 overnight, particularly near and south of I-70. A few storms could
 produce gusty winds and locally heavy rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 22, 5:22 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT SAT JUL 22 2017

MOZ006-007-016-222245-
Putnam MO-Mercer MO-Sullivan MO-
522 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERCER...
NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 545 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Princeton, or 15 miles northwest of Milan, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newtown, Pollock and Harris.

LAT...LON 4028 9350 4045 9348 4047 9303 4026 9313
TIME...MOT...LOC 2221Z 281DEG 17KT 4036 9334

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:44 PM CDTAreal Flood AdvisoryEAXCass, Jackson4 hr
Jul 22, 9:45 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson45 min
Jul 22, 9:51 PM CDTSevere Thunderstorm WarningEAXJackson39 min
Jul 22, 10:23 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more52 min
Jul 22, 10:54 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Ray, Saline51 min
Jul 22, 11:02 PM CDTAreal Flood AdvisoryEAXClay, Jackson4 hr
Jul 22, 11:31 PM CDTRiver Flood WarningEAXJackson29 hr
Jul 22, 11:37 PM CDTSevere Thunderstorm WarningEAXCarroll, Cooper, Johnson, Lafayette, Pettis, Saline53 min
Jul 23, 12:12 AM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Randolph, Saline78 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.